Texas, 2006Flash Flood in Texas, August 16, 2006
August 16, 2006 · NWS MAF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 16, 2:43 AM CST, 5 hours 32 minutes earlier.
Area forecast discussion, Aug 16, 2:43 AM CST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 AM CDT WED AUG 16 2006
.SHORT TERM...
HEAVY RAIN CONTINUES TO BE CONCERN ACRS WRN HALF OF CWFA WHERE
DEEP MSTR IS IN PLACE. SHRTWV TROF EMBEDDED WITHIN RICH MID LEVEL
THETA-E AIR COURTESY GENERAL SW MID LEVEL FLOW ON W SIDE OF
SUBTROPICAL RIDGE ARE PRIMARY FACTORS. TSTMS CONTINUE TO DEVELOP
THIS AM ACRS TRANS PECOS AND MOVE NE TOWARD SE NM/PB. PW/S PROGGED
TO BE WELL OVER 1.5 WITH POOR DEEP LAYER SHEAR...THUS GENERALLY
HEAVY RAIN AND DOWNBURST WINDS PRIMARY CONCERNS. HAVE OPTED TO
CONTINUE FLASH FLOOD WATCH WHILE INCLUDING LEA...ANDREWS...GAINES
COUNTIES. BEST CHANCE OF RAIN WILL REMAIN ALONG AXIS FROM SE NM INTO
TRANS PECOS TODAY AND SLOWLY LIFT N TONIGHT WITH BEST SHRTWV ENERGY.
HAVE TRENDED POPS UP SOME TODAY...CERTAINLY MORE IN LINE WITH
WETTER/COOLER GFS.
.LONG TERM...
AN UPPER LEVEL RIDGE WILL REMAIN OVER THE EASTERN UNITED STATES
THROUGH THE LONG TERM. THE RIDGE WILL EXPAND WESTWARD TO THE
EASTERN AND CENTRAL CWA BY FRIDAY...BUT WILL HAVE A DIFFICULT TIME
ENCOMPASSING THE ENTIRE AREA. WEAK UPPER LEVEL DISTURBANCES WILL
MOVE AROUND THE WESTERN FRINGES OF THE RIDGE OVER THE WESTERN CWA.
THE RIDGE WILL BEGIN TO WEAKEN BY THE WEEKEND AS A TROUGH MOVES
ACROSS THE NORTHERN PLAINS INTO THE GREAT LAKES AREA BY SATURDAY.
THE NORTHERN TROUGH IS EXPECTED TO HELP PUSH A SURFACE COLD FRONT
INTO THE CWA BY THE BEGINNING OF NEXT WEEK.
SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE CWA AGAIN ON
THURSDAY WITH THE HIGHEST POPS OVER THE WESTERN AREAS. WITH
ABUNDANT MONSOONAL MOISTURE OVER THE REGION...HEAVY RAINFALL CAN BE
EXPECTED WITH THE THUNDERSTORMS ESPECIALLY OVER THE WESTERN AREAS.
THE RAIN CHANCES WILL DECREASE SLIGHTLY OVER THE AREA FRIDAY AND
SATURDAY AS THE UPPER RIDGE EXPANDS WESTWARD INTO THE CENTRAL CWA.
POPS WILL REMAIN IN THE SLIGHT CHANCE TO CHANCE CATEGORY OVER THE
WESTERN AREAS AS UPPER LEVEL DISTURBANCES CONTINUE TO MOVE AROUND
THE WESTERN EDGE OF THE UPPER RIDGE. LOWER POPS CAN BE EXPECTED
OVER THE EASTERN SECTIONS DUE TO THE ENFRINGEMENT OF THE UPPER RIDGE
OVER THAT AREA. GFS MOVES A COLD FRONT INTO THE NORTHERN CWA EARLY
NEXT WEEK. HAVE RAISED POPS OVER THE NORTHERN AREAS FOR MONDAY AND
TUESDAY IN RESPONSE TO THIS FRONT.
TEMPERATURES WILL GENERALLY BE AROUND NORMAL THROUGH THE LONG TERM.
A SLIGHT WARMING TREND CAN BE EXPECTED DURING MID WEEK AS THE UPPER
HIGH STRENGTHENS OVER THE AREA. TEMPERATURES WILL BE SLIGHTLY
COOLER AGAIN BY EARLY NEXT WEEK AS THE HIGH WEAKENS AND COOLER AIR
MOVES INTO THE AREA BEHIND THE FRONT. GENERALLY WENT WITH THE GFS
FOR POPS AS THE NAM HAS BEEN TOO DRY. USED A BLEND OF GFS AND NAM
SOLUTIONS FOR TEMPERATURES STAYING CLOSER TO THE GFS IN MOST
CASES...AND A BLEND OF GFS AND MAV MOS FOR DEWPOINT AND WIND GRIDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 89 72 94 70 / 30 40 10 20
CARLSBAD NM 84 68 91 69 / 70 50 30 30
DRYDEN TX 93 71 95 73 / 30 30 10 20
FORT STOCKTON TX 89 70 94 71 / 50 50 20 20
GUADALUPE PASS TX 81 66 85 66 / 70 50 30 30
HOBBS NM 87 70 91 68 / 60 60 30 30
MARFA TX 80 61 84 62 / 70 50 30 30
MIDLAND INTL AIRPORT TX 86 71 93 71 / 50 50 20 20
ODESSA TX 86 71 93 71 / 50 50 20 20
WINK TX 92 73 96 73 / 60 50 20 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 4 PM CDT WEDNESDAY FOR THE FOLLOWING
ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH UNTIL 4 PM CDT WEDNESDAY FOR THE FOLLOWING
ZONES...ANDREWS...BIG BEND AREA...DAVIS/APACHE MOUNTAINS
AREA...GAINES...GUADALUPE MOUNTAINS...LOVING...MARFA
PLATEAU...PECOS...PRESIDIO VALLEY...REEVES COUNTY AND UPPER
TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...AND
WINKLER.
&&
49/54Hazardous weather outlook, Aug 16, 3:05 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 AM CDT WED AUG 16 2006
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-170915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
405 AM CDT WED AUG 16 2006 /305 AM MDT WED AUG 16 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER A
GOOD PORTION OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND
TONIGHT. AREAS WEST OF A GAIL...WINK...FORT STOCKTON...BIG BEND
NATIONAL PARK LINE WILL HAVE THE BEST CHANCES FOR THUNDERSTORM
DEVELOPMENT. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
RAINFALL RATES OF 1 TO 3 INCH PER HOUR. THIS HEAVY RAINFALL WILL
LIKELY PRODUCE FLOODING OF ARROYOS...DRAWS...URBAN AND OTHER LOW
LYING AREAS...THEREFORE A FLASH FLOOD WATCH IS IN EFFECT FOR THE
AREA WEST OF A GAIL...ODESSA...SANDERSON LINE UNTIL 4 PM CDT /3 PM
MDT/ TODAY. FARTHER EAST...ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED. SOME OF THE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL...GUSTY WINDS AND DANGEROUS
LIGHTNING. MINOR FLOOD OF LOW LYING AND NORMALLY FLOOD PRONE AREAS
IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF THE AREA
THROUGH THE PERIOD WITH THE GREATEST CHANCES OVER THE WESTERN AND
NORTHERN SECTIONS OF THE OUTLOOK AREA. SOME OF THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. PERSONS SHOULD KEEP
ABREAST OF THE LATEST STATEMENTS AND POSSIBLE WATCHES FROM THE
NATIONAL WEATHER SERVICE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TODAY MAINLY DUE TO THE
POTENTIAL FOR FLASH FLOODING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Ector
- When
- August 16, 8:15 AM CST to 10:00 AM CST
- Where
- Ector County, Odessa
- Reported by
- BROADCAST MEDIA
- Coordinates
- 31.869, -102.543 (the zone’s center; the record gives no point)
The intersection of 42nd Street and Dixie Boulevard and portions of Muskingum Avenue, Tanglewood Lane, and Penbrook Street were all inundated with water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, August 16, 2006$600,000 · 1 event
- Flash Flooding in Nebraska, August 16, 2006$525,000 · 2 events
- Tornado and Flash Flood in Minnesota, August 16 to 17, 2006$260,000 · F0 · 2 events
- Flash Flood in Texas, August 16, 2006$100,000 · 1 event
- Damaging Wind in Texas, August 16, 2006$50,000 · 69 kt wind · 1 event
- Lightning Strike in Louisiana, August 16, 2006$50,000 · 1 event
- Damaging Winds in Oklahoma, August 16, 2006$1,000 · 66 kt wind · 12 events
- Damaging Wind in Louisiana, August 16, 20061 injured · 56 kt wind · 1 event
- Hail in South Dakota, August 16, 20061.75 in hail · 6 events
- Hail in Montana, August 16, 20061 in hail · 5 events
- Hail in Montana, August 16 to 17, 20061 in hail · 4 events
- Hail in Montana, August 16, 20061.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525673.